July 08, 2011,
N.F. asks from Albuquerque, NM on February 06, 2008
Nightmares Related to Allergy Medicine
My two year old has been on Zertec for allergies to cedar for about a week and was up all night with inconsolable nightmares. It was very out of character for him and I was quite distressed. My sister says that her 6 year old had "weird dreams" the very first time she took Zertec.
I was just wondering if this was common?
1 mom found this helpful
So What Happened?™
After my son had a bad night with nightmares and what seemed like hallucinations, I took him off of Zyrtec and then consulted with Mamasource. After hearing all of the anecdotes and suggestions from you Mamas, I look back at our week of Zyrtec and realized that there was more going on there than just the nightmares. His mood was grumpy and his naps were shorter and he just was not himself that whole week. Twenty four hours after stopping the medicine, he was acting like himself. The pediatritian said that every child reacts differently to meds (and she hadn't heard of that reaction to Zyrtec) and that I could try Claritin if he still has trouble with the allergies.
Thanks Mamas for all your thoughts and suggestions.
R.C. answers from Austin on February 19, 2008
Does it have codine in it by any chance? My son reacts to codine with hallucinations and out of character behavior. Just a thought
B.F. answers from Houston on February 08, 2008
I think that you should stop giving that medicine to him,it must be something that might be to strong for him.My son took medicine with codein in it before and it made him have weird dreams and the dr. said it was maybe to strong or he was allegeric to something in the medicine.I would ask the dr. about that if I were you. .B. F.
Moms recommend the following deals from Mamapedia:
K.N. answers from Houston on February 08, 2008
Yes, I'm glad to hear that this isn't just us. My 4 year old was on Zyrtec for hives and he seemed to wake up saying he had a nightmare quite a bit while he was on it. I never even thought it had to do w/ the meds though. But, now that you mention it, he did that while he was taking that. That's strange!
J.Z. answers from Austin on February 07, 2008
As a practitioner of a drugless healing art, it's distressing to see all these responses about the "impossibility" of living without pharmaceutical solutions. You must remember that, due to ethical reasons, few of these drugs have ever been tested on pediatric populations and their use in kids is considered "off label" prescribing. Allergic symptoms are signals that the body is not coping properly with its environment, and rather than weakening the body by supressing the symptoms, the body needs to be strentghened. Drugs are dangerous (even when well-meaning doctors prescribe them!)and every individual responds to them in unique ways. Please consider finding a qualified homeopath, naturopath, or chiropractor and avoid teaching children that for every symptom there's a pill. Pharmaceutical error is now considered the 5th leading cause of death in our country, and that should alarm EVERY mother.
H.A. answers from Dallas on February 07, 2008
I too have seen complete personality changes with this and similar allergy medicines. Even waking nightmares and ongoing tempertatrum from a normally balanced child.Have you every considered a homeopathic remedy? Each person and each body being different would use a remedy for themselves. We had great success with this path for allergies and asthma.
O.C. answers from Austin on February 07, 2008
Did you mean Zyrtec? If so,
I found these side effects on www.webmd.com, one of them Less Severe are Nightmares;
you could look into natural alternatives. My 2 granddaughters when they moved here became really sick with allergies, doctors prescribed Claritin, I told my daughter to give them what we drink and sure enough allergies were gone in less than 2 days, without side effects.
What Jennifer Z said on her Thur Feb 07 post is so true.
Back to Drug Overview
Does this medication have side effects?
The following side effects are associated with Zyrtec-D Oral:
Common side effects:
Dryness of the Nose Less Severe
Dry Mouth Less Severe
Drowsiness Less Severe
Throat Dryness Less Severe
Infrequent side effects:
Throat Irritation Less Severe
Chronic Trouble Sleeping Less Severe
Loss of Skin Color Less Severe
Head Pain Less Severe
Change in Pulse Less Severe
Throwing Up Less Severe
Feeling Weak Less Severe
Rare side effects:
High Blood Pressure Severe
Slow Heartbeat Severe
Abnormal Heart Rhythm Severe
Liver Problems Severe
Blockage of Normal Bile Flow Severe
Visible Water Retention Severe
Heart Throbbing or Pounding Severe
Trouble Breathing Severe
Life Threatening Allergic Reaction Severe
Nightmares Less Severe
Blurred Vision Less Severe
Problems with Eyesight Less Severe
Unsteady Walking Less Severe
Ringing in the Ears Less Severe
Incomplete or Infrequent Bowel Movements Less Severe
Sun-Sensitive Skin Less Severe
Dizzy Less Severe
Low Energy Less Severe
Excessive Sweating Less Severe
Involuntary Quivering Less Severe
Rash Less Severe
Loss of Appetite Less Severe
Weight Gain Less Severe
Increased Hunger Less Severe
Nosebleed Less Severe
Fast Heartbeat Less Severe
Feel Like Throwing Up Less Severe
Diarrhea Less Severe
Difficult or Painful Urination Less Severe
Stomach Cramps Less Severe
Nervous Less Severe
Confused Less Severe
Over Excitement Less Severe
I am a grandmother of 4 and baby sit them and loving it.
R.L. answers from Dallas on February 07, 2008
my sister has nightmares if she takes anything really strong. sometimes it is hard to wake her up even! be careful!
A.M. answers from Duluth on July 08, 2011
I know this question is from 2008, but thought I would post my comment for anyone else just coming upon this site.
I personally have had bad experiences with allergy meds. I am in my 40's and have had allergies since grade school. The allergies are worse this spring/summer and I tried Zyrtec thinking it would be stronger. I took the meds over the weekend and each nite, woke up terrified from whatever I was dreaming. Don't remember the dreams, but my heart would pound, I was shaking and sweating. Stopped taking Zyrtec and the nightmares stopped immediately.
Just last weekend, I took Benadryl (OTC allergy sinus) to try to knock out the allergy symptoms so I could spend time outdoors. I popped one pill every 4 hours as directed. The first few nites, my dreams were becoming increasingly odd, but by the 3rd nite, I was having nightmares again. Had to give up taking the Benadryl.
I am glad to hear that I am not the only one who is affected by this. Just wish it didn't happen.
A.C. answers from Nashville on September 07, 2010
Yes...that is normal but now sure how healthy! My daughter is 4 and if she takes her Zyrtec before bed she always has the nightmares...sleepwalking...talking in her sleep. I have taken her all the way throught he house with all the lights on and talked to her...she threw up from crying and never remembered it the next morning. And this has happend many times. I with there was some other way to treat her allergies. ~~~ Also after a year or longer of experimenting with dosage and time. I have found that when I give it to her around 4pm instead of right before bed that she sleeps all night with no problems ...not sure why that works but so far its the only way.
E.D. answers from Dallas on February 06, 2008
My son takes Zyrtec and Singular and has never had a prob with either. Now Claritan freaked him out.
I think it depends on the child.
Try a few different ones, or lessen the dosage.
K.M. answers from Houston on February 07, 2008
My 6 year old also had bad dreams when zyrtec was prescribed to him I had to take him off of it because the dreams were very real to him I would have to wake him up out of fighting scary things off it was horrible.